Hail, Texas
- When
- September 9, 5:29 PM CST
- Where
- Texas County, Eva
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.800, -101.900
Severe thunderstorms moved across the central Oklahoma panhandle during the early evening hours producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the central Oklahoma panhandle during the early evening hours producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 2:44 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 344 PM CDT TUE SEP 9 2003 THUNDERSTORMS HAVE DEVELOPED AHEAD OF SURFACE TROUGH WHICH LIES FROM THE CENTRAL OKLAHOMA PANHANDLE SOUTHWEST INTO THE EXTREME SOUTHWEST TEXAS PANHANDLE. STORMS SHOULD HAVE A FAVORABLE WIND SHEAR ENVIRONMENT OVER THE PANHANDLES AS LOW LEVEL JET INCREASES AND UPPER LEVEL JET MAX MOVES OVER IN ASSOCIATION WITH SHORTWAVE MOVING EAST FROM NORTHERN NEW MEXICO. LONG WAVE TROUGH WILL CONTINUE TO GET CARVED OUT OVER THE ROCKIES THROUGH WEDNESDAY AND THEN IT WILL SLOWLY MOVE EAST ON THURSDAY. SEVERAL SHORTWAVES WILL MOVE THROUGH THE BASE OF THE TROUGH ACROSS THE PANHANDLES OVER THE NEXT TWO DAYS. UPPER LEVEL JET MOVING ACROSS THE PANHANDLES SHOULD EVEN BE STRONGER ON WEDNESDAY. THUNDERSTORMS LOOK LIKE A FAIRLY GOOD BET AGAIN LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT AS ANOTHER SHORTWAVE MOVES ACROSS AND IT COMBINES WITH GULF OF MEXICO MOISTURE AND INSTABILITY. WILL LEAN WITH THE STRONGER ETA SOLUTION ON THE STRENGTH AND MOVEMENT OF THE UPPER LONG WAVE TROUGH AND ASSOCIATED CLOSED LOW THROUGH FRIDAY. HAVE ALSO LOWERED SOME HIGH TEMPERATURES FOR THURSDAY WITH THE STRONGER TROUGH IN MIND. NEXT COLD FRONT IS DUE IN BY SATURDAY AND THIS SHOULD KNOCK TEMPERATURES BACK ANOTHER 10 DEGREES ALONG WITH A SLIGHT CHANCE OF PRECIP. KEPT THE REST OF THE FORECAST DRY AFTER SATURDAY NIGHT AS SHORTWAVE RIDGING TAKES OVER ACROSS THE ROCKIES. A FEW NUMBERS TO PONDER: AMARILLO 63 86 57 73 / 40 30 40 20 BEAVER 63 88 56 72 / 40 40 60 30 BOISE CITY 61 85 54 72 / 40 40 40 20 BORGER 65 87 58 74 / 40 40 60 20 BOYS RANCH 61 85 55 74 / 40 40 40 20 CANYON 63 85 56 73 / 40 30 40 20 CLARENDON 67 88 60 75 / 40 30 40 30 DALHART 60 84 55 72 / 40 40 40 20 GUYMON 62 87 55 72 / 40 40 60 20 HEREFORD 62 85 55 75 / 40 30 40 20 LIPSCOMB 66 89 58 72 / 40 30 60 30 PAMPA 66 87 58 74 / 40 30 50 30 SHAMROCK 68 88 59 76 / 40 30 40 30 WELLINGTON 68 89 60 77 / 40 30 40 30 .AMA... TX...NONE. OK...NONE. GOEHRING
OKZ001>003-TXZ001>020-101100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1236 PM CDT TUE SEP 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AFTER 4 PM. SPOTTER ACTIVATION WILL ALSO LIKELY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. 05
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT TUE SEP 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 1S CHANNING TX 1.00 INCH HAIL
09/09/03 HARTLEY REPORTED BY OFF DUTY NWS
EMPLYEE.
0420 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0430 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY PUBLIC REPORT.
0431 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0445 PM 2N CHANNING TX 0.88 INCH HAIL
09/09/03 HARTLEY REPORTED BY LOCAL MEDIA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT TUE SEP 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 1S CHANNING TX 1.00 INCH HAIL
09/09/03 HARTLEY REPORTED BY OFF DUTY NWS
EMPLYEE.
0420 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0430 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY PUBLIC REPORT.
0431 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0445 PM 2N CHANNING TX 0.88 INCH HAIL
09/09/03 HARTLEY REPORTED BY LOCAL MEDIA.
0525 PM 5SE DALHART TX 1.00 INCH HAIL
09/09/03 HARTLEY REPORTED BY LOCAL MEDIA.
0529 PM VEGA TX 0.88 INCH HAIL
09/09/03 OLDHAM REPORTED BY LOCAL MEDIA.
0540 PM VEGA TX 0.75 INCH HAIL
09/09/03 OLDHAM REPORTED BY SKYWARN
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT TUE SEP 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 1S CHANNING TX 1.00 INCH HAIL
09/09/03 HARTLEY REPORTED BY OFF DUTY NWS
EMPLYEE.
0420 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0430 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY PUBLIC REPORT.
0431 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0445 PM 2N CHANNING TX 0.88 INCH HAIL
09/09/03 HARTLEY REPORTED BY LOCAL MEDIA.
0525 PM 5SE DALHART TX 1.00 INCH HAIL
09/09/03 HARTLEY REPORTED BY LOCAL MEDIA.
0529 PM VEGA TX 0.88 INCH HAIL
09/09/03 OLDHAM REPORTED BY LOCAL MEDIA.
0540 PM VEGA TX 0.75 INCH HAIL
09/09/03 OLDHAM REPORTED BY SKYWARN
SPOTTER.
0600 PM CHANNING TX 0.88 INCH HAIL
09/09/03 HARTLEY REPORTED BY HARTLEY
COUNTY SO.The Amarillo radar (KAMA), 175 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375173, 5375174, 5375175.